MAUDE Adverse Event Report: PFIZER CONSUMER HEALTH CARE THERMACARE LOWER BACK & HIP; DISPOSABLE PACK, HOT

PFIZER CONSUMER HEALTH CARE THERMACARE LOWER BACK & HIP; DISPOSABLE PACK, HOT
Lot Number CM3233
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Swelling (2091); Partial thickness (Second Degree) Burn (2694)
Date of Event 05/05/2020
Type of Reportable Event Serious Injury
Event or Problem Description
She did read the usage instructions/she checked her skin under the product while wearing thermacare.When asked how often did you check, she said when the blister was found [intentional device misuse], blistered her skin/like a burn/blister [burns second degree], maybe something was defective in that one circle [device issue], , narrative: this is a spontaneous report from a contactable consumer reporting for herself.A (b)(6) year-old female patient started to receive thermacare heatwrap (thermacare lower back & hip), device lot number cm3233, expiration date jul2022, upc number: (b)(4), via an unspecified route of administration from (b)(6) 2020 to (b)(6) 2020 one wrap applied once for genetic back issues and curvature of spine.She was not pregnant.Medical history included osteoarhtis and bone spurs in her hip and left shoulder, she took pain meds; depression; she quit smoking a couple years ago and put on weight; ongoing post-menopausal.The patient denied below conditions: diabetes, poor circulation; heart disease, difficulty feeling heat or pain on your skin; rheumatoid arthritis; decreased sensation; neuropathy.She classified her skin tone as olive.The patient did not have sensitive skin and stated she did not have any abnormal skin conditions, just wrinkles and that's normal.Concomitant medication included sertraline hydrochloride (zoloft) for depression and unspecified pain medicines.She has previously used thermacare and did not experience burn blister.She has previously used heating pad for pain relief occasionally and did not experience a problem.The patient stated thermacare heatwraps back pain therapy l/xl size blistered her skin, like a burn/blister on (b)(6) 2020.She put it on at 10am, and by 6 that evening, she thought she was just sweaty, and found the blister.She put some aloe on it for treatment.It was only under one thing, the back thing has 16 little sections, and only 1 section blistered.She took it off and it's right around the underwear line.This was the first time she has gotten the heat wrap, she has gotten the ones where you put the pads on the shoulders.It was weird that out of all the spots only one blistered.Why could that be? the device was in use for one day for 8 hours by the patient when the event burn blister occurred.She was wearing several layers of clothing over the thermacare product: she had a camisole underneath, then a t-shirt, so one under and one over.She attached the adhesive to: "it had a thing velcroed in the front".She did not engage in exercise while using the product.She checked her skin under the product while wearing thermacare.When asked how often did you check, she said when the blister was found, she was sweating, it got wet, and her skin felt raw.She did read the usage instructions on thermacare before using the product.The patient provided seriousness criteria as below:no- permanent impairment/damage of a body structure/function (disability); "no-required medical or surgical intervention to prevent permanent impairment/damage to a body function/structure (serious injury)"; there was a reasonable possibility that "blistered her skin- just one piece of it, 16 things heat up and just one piece, maybe something was defective in that one circle" is related to the device.She would have a check and saw if she had it to be returned.The action taken for the product was permanently discontinued on (b)(6) 2020.There was another in there, but she won't put it on.The outcome of the event burn blister was resolving.Skin was still blistered, but improving, she may have scar on her back that she will never see, but she didn't care.She did not consult a healthcare professional.The outcome of the event "she did read the usage instructions/she checked her skin under the product while wearing thermacare.When asked how often did you check, she said when the blister was found" was resolved on (b)(6) 2020 18:00.Additional information has been requested and will be provided as it becomes available.
 
Event or Problem Description
Event verbatim [preferred term], she did read the usage instructions/she checked her skin under the product while wearing thermacare.When asked how often did you check, she said when the blister was found [intentional device misuse], blistered her skin/like a burn/blister [burns second degree], maybe something was defective in that one circle [device issue], , narrative: this is a spontaneous report from a contactable consumer reporting for herself.A 61-year-old female patient started to receive thermacare heatwrap (thermacare lower back & hip), device lot number cm3233, expiration date jul2022, upc number: 305733010037, via an unspecified route of administration from (b)(6) 2020 one wrap applied once for genetic back issues and curvature of spine.She was not pregnant.Medical history included osteoarhtis and bone spurs in her hip and left shoulder, she took pain meds; depression; she quit smoking a couple years ago and put on weight; ongoing post-menopausal.The patient denied below conditions: diabetes, poor circulation; heart disease, difficulty feeling heat or pain on your skin; rheumatoid arthritis; decreased sensation; neuropathy.She classified her skin tone as olive.The patient did not have sensitive skin and stated she did not have any abnormal skin conditions, just wrinkles and that's normal.Concomitant medication included sertraline hydrochloride (zoloft) for depression and unspecified pain medicines.She has previously used thermacare and did not experience burn blister.She has previously used heating pad for pain relief occasionally and did not experience a problem.The patient stated thermacare heatwraps back pain therapy l/xl size blistered her skin, like a burn/blister on (b)(6) 2020.She put it on at 10am, and by 6 that evening, she thought she was just sweaty, and found the blister.She put some aloe on it for treatment.It was only under one thing, the back thing has 16 little sections, and only 1 section blistered.She took it off and it's right around the underwear line.This was the first time she has gotten the heat wrap, she has gotten the ones where you put the pads on the shoulders.It was weird that out of all the spots only one blistered.Why could that be? the device was in use for one day for 8 hours by the patient when the event burn blister occurred.She was wearing several layers of clothing over the thermacare product: she had a camisole underneath, then a t-shirt, so one under and one over.She attached the adhesive to: "it had a thing velcroed in the front".She did not engage in exercise while using the product.She checked her skin under the product while wearing thermacare.When asked how often did you check, she said when the blister was found, she was sweating, it got wet, and her skin felt raw.She did read the usage instructions on thermacare before using the product.The patient provided seriousness criteria as below:no- permanent impairment/damage of a body structure/function (disability); "no-required medical or surgical intervention to prevent permanent impairment/damage to a body function/structure (serious injury)"; there was a reasonable possibility that "blistered her skin- just one piece of it, 16 things heat up and just one piece, maybe something was defective in that one circle" is related to the device.She would have a check and saw if she had it to be returned.The action taken for the product was permanently discontinued on (b)(6) 2020.There was another in there, but she won't put it on.The outcome of the event burn blister was resolving.Skin was still blistered, but improving, she may have scar on her back that she will never see, but she didn't care.She did not consult a healthcare professional.The outcome of the event "she did read the usage instructions/she checked her skin under the product while wearing thermacare.When asked how often did you check, she said when the blister was found" was resolved on (b)(6) 2020 18:00.Product investigation results were as follows: document review summary: batch cm3233 is the only batch within the scope of this investigation.Thermacare batches are produced as individual lots.Review of the batch device history record for this batch concludes all release requirements were met.The review of the manufacturing attributes and variables quality checks associated with this batch indicates that all required in processing inspections were performed and all inspection criteria were met.There were no wrap attribute or variable defects recorded for the batch.Thermal data for the batch shows all wraps met the required wrap batch average temperatures (37.6°c - 41.6°c) for the batch.This batch has been reviewed from a manufacturing perspective.There are no known site investigations associated with this batch involving wrap temperatures.Lot trend assmt.& rationale: an evaluation of the complaint confirms that this is the first complaint for the sub class adverse event/serious/unknown received at the requiring an evaluation for this batch.On the basis of this evaluation, a trend does not exist for this lot.Conclusion: the root cause category is non assignable (complaint not confirmed as a quality defect).After a review of the batch thermal records, thermal results all met product release criteria.Consumer reports the wrap "blistered her skin".The cause of the consumer stating the wrap causing a blister her skin is inconclusive since review of records does not provide evidence to support defective product.The product effect may vary with each individual.The plant has reviewed this batch from a manufacturing perspective.No quality issues were identified upon this review of batch records, release testing data or, inspection of retained samples.Retained samples met the product description and the product is within expiration date.The product quality for the batch is not impacted by this complaint.Reasonably suggest device malfunction: yes.Severity of harm: s3.Site sample status was not received.Follow-up (04jun2020): follow-up attempts are completed.No further information is expected.Follow-up (22jun2020): new information received from product quality complaints includes: product investigation results.Follow-up attempts are completed.No further information is expected.
 
Additional Manufacturer Narrative
Document review summary: batch cm3233 is the only batch within the scope of this investigation.Thermacare batches are produced as individual lots.Review of the batch device history record for this batch concludes all release requirements were met.The review of the manufacturing attributes and variables quality checks associated with this batch indicates that all required in processing inspections were performed and all inspection criteria were met.There were no wrap attribute or variable defects recorded for the batch.Thermal data for the batch shows all wraps met the required wrap batch average temperatures (37.6°c - 41.6°c) for the batch.This batch has been reviewed from a manufacturing perspective.There are no known site investigations associated with this batch involving wrap temperatures.Lot trend assmt.& rationale: an evaluation of the complaint confirms that this is the first complaint for the sub class adverse event/serious/unknown received at the requiring an evaluation for this batch.On the basis of this evaluation, a trend does not exist for this lot.Conclusion: the root cause category is non assignable (complaint not confirmed as a quality defect).After a review of the batch thermal records, thermal results all met product release criteria.Consumer reports the wrap "blistered her skin".The cause of the consumer stating the wrap causing a blister her skin is inconclusive since review of records does not provide evidence to support defective product.The product effect may vary with each individual.The plant has reviewed this batch from a manufacturing perspective.No quality issues were identified upon this review of batch records, release testing data or, inspection of retained samples.Retained samples met the product description and the product is within expiration date.The product quality for the batch is not impacted by this complaint.Reasonably suggest device malfunction: yes.Severity of harm: s3.Site sample status was not received.
 
Additional Manufacturer Narrative
Document review summary: batch cm3233 is the only batch within the scope of this investigation.Thermacare batches are produced as individual lots.Review of the batch device history record for this batch concludes all release requirements were met.The review of the manufacturing attributes and variables quality checks associated with this batch indicates that all required in processing inspections were performed and all inspection criteria were met.There were no wrap attribute or variable defects recorded for the batch.Thermal data for the batch shows all wraps met the required wrap batch average temperatures (37.6°c - 41.6°c) for the batch.This batch has been reviewed from a manufacturing perspective.There are no known site investigations associated with this batch involving wrap temperatures.Lot trend assmt.& rationale: an evaluation of the complaint confirms that this is the first complaint for the sub class adverse event/serious/unknown received at the requiring an evaluation for this batch.On the basis of this evaluation, a trend does not exist for this lot.Expedite trend assessment and rationale: an evaluation was made by searching for possible trends for this subclass requiring investigation by the site.Based on this complaint intake, triage, and investigation (citi) search, there is not a trend identified for the subclass of adverse event/serious/unknown.Refer to the 36-month trending chart attachment adverse event serious-unknown lbh 07may2017 to 07may2020.There was deviation from sop-#, complaint trending guidelines, effective (b)(6) 2020 in which the expedite trending of complaint investigations was trended for a 24-month period instead of a 36-month period.This investigation was reopened to correct the trending.The results do not change the root cause of the complaint.Corrections will be completed in pr-#, action item pr-#.Conclusion: the root cause category is non assignable (complaint not confirmed as a quality defect).After a review of the batch thermal records, thermal results all met product release criteria.Consumer reports the wrap "blistered her skin".The cause of the consumer stating the wrap causing a blister her skin is inconclusive since review of records does not provide evidence to support defective product.The product effect may vary with each individual.The plant has reviewed this batch from a manufacturing perspective.No quality issues were identified upon this review of batch records, release testing data or, inspection of retained samples.Retained samples met the product description and the product is within expiration date.The product quality for the batch is not impacted by this complaint.Site sample status was not received.
 
Event or Problem Description
Event verbatim [preferred term].She did read the usage instructions/she checked her skin under the product while wearing thermacare.When asked how often did you check, she said when the blister was found [intentional device misuse], blistered her skin/like a burn/blister [burns second degree], maybe something was defective in that one circle [device issue], , narrative: this is a spontaneous report from a contactable consumer reporting for herself.A 61-year-old female patient started to receive thermacare heatwrap (thermacare lower back & hip), device lot number cm3233, expiration date 31jul2022, upc number: 305733010037, via an unspecified route of administration from (b)(6) 2020 to (b)(6) 2020 one wrap applied once for genetic back issues and curvature of spine.She was not pregnant.Medical history included osteoarhtis and bone spurs in her hip and left shoulder, she took pain meds; depression; she quit smoking a couple years ago and put on weight; ongoing post-menopausal.The patient denied below conditions: diabetes, poor circulation; heart disease, difficulty feeling heat or pain on your skin; rheumatoid arthritis; decreased sensation; neuropathy.She classified her skin tone as olive.The patient did not have sensitive skin and stated she did not have any abnormal skin conditions, just wrinkles and that's normal.Concomitant medication included sertraline hydrochloride (zoloft) for depression and unspecified pain medicines.She has previously used thermacare and did not experience burn blister.She has previously used heating pad for pain relief occasionally and did not experience a problem.The patient stated thermacare heatwraps back pain therapy l/xl size blistered her skin, like a burn/blister on (b)(6) 2020.She put it on at 10am, and by 6 that evening, she thought she was just sweaty, and found the blister.She put some aloe on it for treatment.It was only under one thing, the back thing has 16 little sections, and only 1 section blistered.She took it off and it's right around the underwear line.This was the first time she has gotten the heat wrap, she has gotten the ones where you put the pads on the shoulders.It was weird that out of all the spots only one blistered.Why could that be? the device was in use for one day for 8 hours by the patient when the event burn blister occurred.She was wearing several layers of clothing over the thermacare product: she had a camisole underneath, then a t-shirt, so one under and one over.She attached the adhesive to: "it had a thing velcroed in the front".She did not engage in exercise while using the product.She checked her skin under the product while wearing thermacare.When asked how often did you check, she said when the blister was found, she was sweating, it got wet, and her skin felt raw.She did read the usage instructions on thermacare before using the product.The patient provided seriousness criteria as below:no- permanent impairment/damage of a body structure/function (disability); "no-required medical or surgical intervention to prevent permanent impairment/damage to a body function/structure (serious injury)"; there was a reasonable possibility that "blistered her skin- just one piece of it, 16 things heat up and just one piece, maybe something was defective in that one circle" is related to the device.A sample of the product was available to be returned if requested.She would have a check and saw if she had it to be returned.The action taken for the product was permanently discontinued on (b)(6) 2020.There was another in there, but she won't put it on.The outcome of the event burn blister was resolving.Skin was still blistered, but improving, she may have scar on her back that she will never see, but she didn't care.She did not consult a healthcare professional.The outcome of the event "she did read the usage instructions/she checked her skin under the product while wearing thermacare.When asked how often did you check, she said when the blister was found" was resolved on (b)(6) 2020 18:00.Product investigation results were as follows: document review summary: batch cm3233 is the only batch within the scope of this investigation.Thermacare batches are produced as individual lots.Review of the batch device history record for this batch concludes all release requirements were met.The review of the manufacturing attributes and variables quality checks associated with this batch indicates that all required in processing inspections were performed and all inspection criteria were met.There were no wrap attribute or variable defects recorded for the batch.Thermal data for the batch shows all wraps met the required wrap batch average temperatures (37.6°c - 41.6°c) for the batch.This batch has been reviewed from a manufacturing perspective.There are no known site investigations associated with this batch involving wrap temperatures.Lot trend assmt.& rationale: an evaluation of the complaint confirms that this is the first complaint for the sub class adverse event/serious/unknown received at the requiring an evaluation for this batch.On the basis of this evaluation, a trend does not exist for this lot.Expedite trend assessment and rationale: an evaluation was made by searching for possible trends for this subclass requiring investigation by the site.Based on this complaint intake, triage, and investigation (citi) search, there is not a trend identified for the subclass of adverse event/serious/unknown.Refer to the 36-month trending chart attachment adverse event serious-unknown lbh 07may2017 to 07may2020.There was deviation from sop-#, complaint trending guidelines, effective (b)(6) 2020 in which the expedite trending of complaint investigations was trended for a 24-month period instead of a 36-month period.This investigation was reopened to correct the trending.The results do not change the root cause of the complaint.Corrections will be completed in pr-#, action item pr-#.Conclusion: the root cause category is non assignable (complaint not confirmed as a quality defect).After a review of the batch thermal records, thermal results all met product release criteria.Consumer reports the wrap "blistered her skin".The cause of the consumer stating the wrap causing a blister her skin is inconclusive since review of records does not provide evidence to support defective product.The product effect may vary with each individual.The plant has reviewed this batch from a manufacturing perspective.No quality issues were identified upon this review of batch records, release testing data or, inspection of retained samples.Retained samples met the product description and the product is within expiration date.The product quality for the batch is not impacted by this complaint.Reasonably suggest device malfunction: yes.Severity of harm: s3.Site sample status was not received.Follow-up ((b)(6) 2020): follow-up attempts are completed.No further information is expected.Follow-up ((b)(6) 2020): new information received from product quality complaints includes: product investigation results.Follow-up attempts are completed.No further information is expected.Follow-up ((b)(6) 2020): new information received from product quality complaints includes: updated expedite trending information.Follow-up attempts are completed.No further information is expected.

Brand Name
THERMACARE LOWER BACK & HIP
Common Device Name
DISPOSABLE PACK, HOT
Manufacturer (Section D)
PFIZER CONSUMER HEALTH CARE
1231 wyandotte drive
albany GA 31705
MDR Report Key10061893
Report Number1066015-2020-00117
Device Sequence Number14352489
Product Code IMD
UDI-Device Identifier00305733010037
UDI-Public305733010037
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K953442
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2022
Device Lot NumberCM3233
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date05/15/2020
Supplement Report FDA Received Date06/30/2020
10/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ZOLOFT [DOSAGE FORM:]; ZOLOFT [DOSAGE FORM:]; ZOLOFT [DOSAGE FORM:]
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient Weight82